Knowledge of the interaction between oral contraceptives and AEDs is extremely important. The so-called enzyme-inducing AEDs (phenytoin, phenobarbital, carbamazepine, felbamate, topiramate, oxcarbazepine, and primidone) can reduce the effectiveness of hormonal contraception. This is thought to result from the induction (via cytochrome P-450) of liver metabolism of estrogen/progestins and also from increased synthesis of sex hormone-binding globulins, which decrease the unbound, and thence the biologically active, portion of the circulating hormone.29 This decreased effectiveness can be seen with all forms of hormonal contraceptives, and in attempts to overcome that, it is generally agreed that the formulations should contain at least 50 µg of estrogen. In the setting of suspected failure of oral contraceptives (previous pregnancy) or patient noncompliance, supplementary or alternative methods, such as an additional barrier method, should be considered. Levonorgestrel implants do not appear to be a good alternative for women with epilepsy taking enzyme-inducing AEDs.30 If consideration is given to changing the AEDs, the ones not known to induce hepatic enzymes (and therefore less likely to decrease hormonal contraceptive effectiveness) should be considered. They include gabapentin, lamotrigine, levetiracetam, tiagabine, valproate, and zonisamide.29,30

The interaction between hormonal contraceptives and AEDs is further complicated by the finding that oral contraceptives markedly reduce lamotrigine levels. The proposed mechanism is acceleration by oral contraceptives of hepatic metabolism (glucuronic acid conjugation) of lamotrigine. In essence, there is a two- to threefold change in serum lamotrigine levels.31 However, there are no studies outlining the effects of the progesterone pill or contraceptive implants on lamotrigine levels. Thus, the consideration of which AED to use once again becomes important in women of childbearing potential taking oral contraceptives.

Adapted from: Klein P and Herzog AG. Endocrine aspects of partial seizures. In: Schachter SC, Schomer DL, eds. The comprehensive evaluation and treatment of epilepsy. San Diego, CA: Academic Press; 1997. p. 207-232.

With permission from Elsevier (www.elsevier.com).

Authored by: Pavel Klein MD | Andrew G. Herzog MD MSc
Reviewed by: Cynthia Harden MD on 2/2004
ADVERTISEMENT
ADVERTISEMENT